The rapid rise in the use of immune checkpoint inhibitors as systemic cancer therapy has seen the emergence of immunotherapy-induced diabetes, a severe irreversible immunotherapy-related adverse event. Affected patients typically present with diabetic ketoacidosis (DKA) and low C-peptide consistent with insulin deficiency secondary to autoimmune β-cell destruction. We present the unusual case of a 61-year-old female with metastatic ampullary duodenal adenocarcinoma with primary tumour adjacent to the pancreatic head. She was commenced on immunotherapy after conventional systemic chemotherapy. Acute-onset hyperglycaemia was detected after 7 weeks on weekly blood glucose monitoring, with no glucocorticoid use or prior history of diabetes. On presentation, there was no evidence of DKA, and her glycated haemoglobin level was within the normal non-diabetic range at 5.3%, reflecting the acuity of her presentation. Initial serum C-peptide was preserved; however, it became undetectable a few weeks later, confirming insulin deficiency. We describe a case of atypical presentation of immunotherapy-induced diabetes, review the existing literature on this emerging clinical entity and discuss the differential diagnosis for new-onset diabetes mellitus in patients with metastatic cancer.
Regular proactive glycaemic monitoring in patients receiving immunotherapy, particularly antibodies against programmed death ligand 1 and PD1, can facilitate very early detection of immunotherapy-induced diabetes, prompting insulin commencement and avoiding life-threatening presentations of diabetic ketoacidosis.
Glycated haemoglobin can be within the normal range in patients diagnosed acutely with immunotherapy-induced diabetes.
Serum C-peptide can be preserved initially in patients diagnosed with immunotherapy-induced diabetes but is likely to become undetectable during their illness.
New-onset diabetes in patients with metastatic cancer carries a broad differential diagnosis.